Ohio, 2010

Flooding in Ohio, May 2 to 3, 2010

May 2 to 3, 2010 · NWS RLX · 8 events in 8 counties and zones

A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee, Kentucky and into southeast Ohio. Surface dew points were in the mid and upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee, Kentucky and into southeast Ohio. Surface dew points were in the mid and upper 60s. Wave after wave in the mid and upper levels helped trigger widespread showers, with embedded thunderstorms. These training rains first affected Jackson and Vinton Counties between 0500E and 0600E on Sunday May 2nd. The heaviest rains arched into Athens County and eventually sank slowly south, to affect Lawrence, Gallia, and Meigs Counties later in the day.

The rains continued into the evening hours on the 2nd, then diminished during the late evening. However, some light rain lingered until after midnight on the 3rd.

The rain amounts over about an 18 to 20 hour period were mostly 3.5 to 4.5 inches across Lawrence, Jackson, Viinton, Gallia, Meigs, and Athens Counties. Waterloo in northern Lawrence County reported 4.8 inches for the maximum. McArthur in Vinton County and Jackson in Jackson County both measured around 4.3 inches. The town of Athens had 4.1 inches, while Gallipolis had 3.9 inches, and South Point measured 3.8 inches. An automatic gauge in Gallia County, between Gallipolis and Rio Grande measured 3.7 inches.

Small stream flooding was common. Roads were flooded. Some small bridges and culverts were washed out. Two men drowned near the Athens County line in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 10:21 AM EST, 24 minutes earlier.

Area forecast discussion, May 2, 10:21 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 AM EDT SUN MAY 2 2010

.SYNOPSIS...
DEEP MOISTURE AND AN APPROACHING COLD FRONT WILL PRODUCE SHOWERS
AND THUNDERSTORMS TODAY INTO TONIGHT. MONITORING FOR BOTH FLOODING
AND SEVERE STORMS. DRIER AIR QUICKLY REACHES US ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...UPDATED...
OVERALL MORNING CONVECTIVE BAND WEAKENED AS EXPECTED AS IT MOVED
INTO SE OH. HOWEVER...DISCRETE CONVECTIVE SEGMENTS STILL MANAGED TO
MOVE ACROSS SE OH...WITH SOME TRAINING NOTED. RAINFALL AMNTS OVER
THE PAST SIX HOURS HAVE TOPPED 2 INCHES ACROSS PORTIONS OF SE OH AS
A RESULT. PWATS ANALYZED RIGHT AT 2 INCHES ACROSS NE KY INTO SE OH
WHERE DEEP MOISTURE CONVERGE ALIGNED WELL WITH BROAD AREA OF
MODERATE RAIN. EMBEDDED DISCRETE BOWING SEGMENTS ON LEADING
EDGE...ACROSS SOUTHERN KY AND TN. THIS WILL GRADUALLY SHIFT EAST
INTO AFTN HRS AS COLD FRONT FINALLY BEGINS TO PUSH EAST. CONTINUED
WORRY ABOUT TRAINING OVER NEXT FEW HRS ACROSS SE OH WHERE AREAL
FLOOD WARNING HAS BEEN ISSUED. AS MENTIONED...WILL TAKE INTO AFTN
BEFORE ACTION GETS INTO SOUTHERN WV/SW VA. AREA IS SLIGHT RISK FROM
SPC. MAIN AREA OF CONCERN FOR SVR IS ACROSS SOUTHERN MTNS/SW VA
WHERE SUNSHINE IS ADDING FUEL TO THE FIRE.

KNOCKED MAXT DOWN SEVERAL DEGREES WHERE RAIN IS CURRENTLY
FALLING...WITH LOW TO MID 70S ALONG AND WEST OF OH RVR THIS AFTN.
COULD STILL SEE AN 80 WHERE THERE IS LESS IN THE WAY OF CLOUDS
ACROSS SOUTHERN MTNS/SW VA.

PREVIOUS DISCUSSION BELOW...
EARLIER CONVECTIVE COMPLEX HAS MOSTLY FADED AWAY. AS
EXPECTED...ACTIVITY IS CONSOLIDATING FURTHER TO THE WEST...CLOSER
TO THE FRONT AND IN BETTER MOISTURE FEED. BOUNDARY IN QUESTION IS
STILL BACK IN ILLINOIS. NAM/GFS ARE IN DECENT AGREEMENT ON FROPA
TONIGHT...WITH THE BOUNDARY IN OR JUST EAST OF THE MOUNTAINS BY
12Z MONDAY.

AS THE BOUNDARY SLOWLY SHIFTS EAST TODAY...A COUPLE OF WEAK SURFACE
WAVES ALONG THE FRONT WILL HELP TO FOCUS RAINFALL. CORRIDOR OF
STRONG H850 MOISTURE TRANSPORT...50 KNOTS WORTH...WILL PUSH PWAT
VALUES CLOSE TO 2 INCHES ALONG THE OHIO RIVER BY AFTERNOON...WITH
THIS JUICY AIRMASS BEING MOVED EASTWARD WITH TIME AHEAD OF FRONT.
PUSH CATEGORICAL POPS TO THE WESTERN FRINGE OF THE MOUNTAINS BY
EVENING. SLAM-DUNK 100 POPS FOR TONIGHT. STRONG WIND FIELD AND
SHEAR...COMBINED WITH MODEST INSTABILITY...MAY PRODUCE THUNDERSTORMS
WITH STRONG TO SEVERE WIND GUSTS THIS AFTERNOON AND EVENING.  THAT
BEING SAID...STILL THINK MAIN THREAT WILL BE RAINFALL AMOUNTS AND
POSSIBLE FLOODING.

MODELS...AS WELL AS HPC...ARE A BIT TAMER WITH RAINFALL AMOUNTS.
THINK THIS IS REASONABLE WITH ACTIVITY OVER THE TENNESSEE VALLEY
LIKELY ROBBING SOME OF THE MOISTURE.  24 HOUR TOTALS OF 1 TO 2
INCHES ARE PICTURED AS AN AREAL AVERAGE.  OF COURSE...WITH TRAINING
DOWNPOURS A POSSIBILITY...AMOUNTS COULD BE LOCALLY HIGHER.  THINK
HEAVIEST AMOUNTS WILL FALL FROM NORTHEAST KENTUCKY...ALONG THE BIG
SANDY/TUG FORK RIVERS...INTO SOUTHWEST VIRGINIA.  ELECTED TO ADD
COUNTIES FROM BUCHANAN NORTHEASTWARD TO NICHOLAS INTO FLOOD
WATCH...CONSIDERING 0.5 TO 1.0 INCH RAINFALL DURING THE PAST 12
HOURS IN THIS AREA...ALONG WITH POTENTIAL QPF OVER THE NEXT 24
HOURS.  FAR NORTHEAST COUNTIES WERE LEFT OUT FOR NOW.

EXPECT COVERAGE TO STEADILY DECREASE FROM WEST TO EAST AFTER 05Z
WITH FROPA...KEEPING LIKELY POPS MAINLY EAST OF I-79 BY 12Z. BY THEN
WE WILL BE DEALING WITH RUNOFF ISSUES...AS WELL AS WATCHING RISES ON
THE MAIN STEM RIVERS.  WITH THE DECREASE IN FORECAST QPF...SOME
FORECAST POINTS...PARTICULARLY GRAYSON...MAY NOT RISE AS HIGH AS
INITIALLY FEARED.

AT OR BELOW THE COOLER MOS TEMPERATURES FOR HIGHS TODAY...GIVEN
APPROACHING RAIN.  MORE OF A BLEND FOR TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE MOST SIGNIFICANT CHANGE IS GOOD NEWS.  FIGURING ON THE THE
DEEPER MOISTURE EXISTING FASTER THAN PREVIOUSLY FIGURED FOR THE 12Z
TO 16Z MONDAY TIME FRAME.  SO HAVE POPS DECREASING FASTER AND SOME
PARTIAL CLEARING FASTER...FROM WEST TO EAST...DURING THE DAY ON
MONDAY.

A WEAK SECONDARY FRONT SWINGS THROUGH LATE MONDAY NIGHT AND
TUESDAY...JUST SOME MINOR ADJUSTMENTS WITH THAT FEATURE.  THEN DRY
CONDITIONS FIGURED THROUGH WEDNESDAY. DEEPER MOISTURE LURKS TO OUR
SOUTHEAST ON WEDNESDAY...DOWN OVER THE CAROLINAS.  A WEAK MID LEVEL
FLOW...SO KEEPING WEDNESDAY DRY.  MAY HAVE TO KEEP AN EYE ON A WEAK
UPSLOPE LOW LEVEL FLOW TOWARD SW VA AND SE WV.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
USED THE ECMWF ENSEMBLE MEAN AS THE BASIS FOR THE FORECAST. THIS
WOULD BRING A WEAK SYSTEM JUST SOUTH OF THE REGION ON
WEDNESDAY...POSSIBLY GRAZING THE AREA. A COLD FRONT WOULD THEN PUSH
THROUGH FRIDAY AND FRIDAY NIGHT.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MOIST SOUTHWEST FLOW WILL KEEP MOST OF THE MORNING ACTIVITY IN
SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA.
MVFR TO OCCASIONAL IFR VSBYS IN MODERATE TO HEAVY RAIN...WITH CIGS
GENERALLY MVFR AT WORST.  TO THE EAST...VFR TO START...SAVE FOR SOME
EARLY IFR/LIFR VALLEY FOG AT LOCATIONS SUCH AS EKN...CKB...AND I16.

MOISTURE FEED MOVES EAST STARTING DURING THE LATE MORNING/AFTERNOON
HOURS...DRAGGING RAIN AND MVFR/IFR CONDITIONS WITH IT.  THUNDER IS
LIKELY...BUT KEPT MENTION AS CB MOSTLY FOR NOW...THINKING MOST
THUNDER WILL COME AFTER 17Z/18Z AND TIMING IT REMAINS TRICKY.

MODERATE TO HEAVY RAINS CONTINUE INTO THE EVENING.  FROPA OCCURS
BETWEEN 05Z AND 12Z...WITH RAINFALL DIMINISHING BEHIND IT.  MVFR
CIGS MAY LINGER FOR A BIT...BEFORE LIFTING TO VFR LATE TONIGHT.

AFTER 12Z MONDAY...
NO SIGNIFICANT AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ005>011-
     013>020-024>037.
OH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...KTB/CL
NEAR TERM...CL/30
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...CL
Hazardous weather outlook, May 2, 3:34 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT SUN MAY 2 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-030845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
434 AM EDT SUN MAY 2 2010

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ038>040-046-047-030845-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
434 AM EDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 2, 8:32 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EDT SUN MAY 2 2010

OHZ067-075-083-084-021530-
ATHENS OH-JACKSON OH-MORGAN OH-VINTON OH-
932 AM EDT SUN MAY 2 2010

...HEAVY RAIN TO CAUSE RAPID RISES ON STREAMS IN ATHENS...NORTHERN
JACKSON...SOUTHWESTERN MORGAN AND VINTON COUNTIES IN OHIO...

AT 925 AM EDT...A BAND OF SHOWERS CONTINUED NEARLY STATIONARY OVER
ATHENS...NORTHERN JACKSON...SOUTHWESTERN MORGAN AND VINTON COUNTIES
IN OHIO.

RADAR ESTIMATES THAT SOME AREAS HAVE ALREADY RECEIVED BETWEEN 2 AND
3 INCHES OF RAIN. THIS WILL QUICKLY CAUSE STREAMS AND CREEKS TO RISE
TO BANKFULL.

EXPECT PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Athens

When
May 2, 10:45 AM EST to May 3, 5:00 AM EST
Where
Athens County, Albany to 0.44 mi E of Lottridge
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
39.230, -82.200

Small streams such as Dutch Creek began to flood near midday, then became more widespread during the evening hours. About 20 county roads were closed. Several water rescues were done, along roads that had not yet been shut down. Vehicles stalled in the flood waters of Federal Creek near Amesville was one such incident.

Flood, Vinton

When
May 2, 11:00 AM EST to May 3, 5:00 AM EST
Where
Vinton County, 4.6 mi WNW of Ray to 4.6 mi E of Dundas
Cause
Heavy Rain
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
39.216, -82.754

The first report of flooding was around midday as the headwaters of Raccoon Creek, including Wiselabout Creek, flooded Route 278. Numerous other creeks overflowed and blocked roads.

Flood, Morgan

When
May 2, 12:15 PM EST to May 3, 5:00 AM EST
Where
Morgan County, Bishopville to 3.6 mi S of Chesterhill
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.520, -82.050

Roads were flooded, but damage to dwellings was minimal. Two brothers from Athens County died while on a fishing trip. Their flooded vehicle was found along the East Branch of Sunday Creek above Burr Oak Reservoir. Apparently, they drove into the high water at night, during the early morning hours on the 3rd. One body was found inside the vehicle. The second body was not found until the next morning, about a mile downstream.

Flood, Jackson

When
May 2, 2:00 PM EST to May 3, 5:00 AM EST
Where
Jackson County, 4 mi ESE of Oak Hill to 2 mi E of Wellston
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
38.858, -82.501

Numerous roads were flooded by overflowing streams. Some evacuations occurred in the headwater area of Symmes Creek in the Oak Hill vicinity.

Flood, Meigs

When
May 2, 2:00 PM EST to May 3, 4:00 AM EST
Where
Meigs County, Long Bottom to 5 mi W of Tuppers Plains
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.080, -81.820

Numerous roads were flooded by overflowing small streams.

Flood, Gallia

When
May 2, 3:00 PM EST to May 3, 9:00 AM EST
Where
Gallia County, Mercerville to Sand Fork
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.670, -82.270

Numerous roads were flooded by small feeder streams into Raccoon Creek.

Flood, Lawrence

When
May 2, 3:00 PM EST to May 3, 8:00 AM EST
Where
Lawrence County, Pine Grove to 5 mi E of Coal Grove
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
38.620, -82.700

During the heavy rain, 13 of the 15 fire departments in the county were responding to water related incidents. At least 15 water rescues were conducted by the fire departments and law enforcement. The county declared a local emergency.

Throughout the county, 6 dwellings were destroyed, 8 had major damage, and 14 had minor damage. The Red Cross provided temporary housing to 6 families, while many other displaced residents stayed with family or friends. A large landslide damaged County Route 5 along Elkins Creek.

Flood, Washington

When
May 2, 3:00 PM EST to May 3, 4:00 AM EST
Where
Washington County, Cutler to Veto
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.350, -81.780

Numerous roads were closed by flooded creeks.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Morgan2010-05-0335MaleVehicle/Towed TrailerDirect
Flood, Morgan2010-05-0330MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222641, 222643, 226409, 222645, 222646, 222647, 222650, 226475.